Yet Another Colonoscopy Question

Help Support ValveReplacement.org:

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
3,263
Location
California
Lovenox dosing is based on body weight. I didn't particularly like bridging, the few times I actually bridged (rather than trusting my INR to get back to normal on three or days of the regular dose).

I'm not sure that the effects of Lovenox (enoxaparin) also don't show up on your meter, so it's hard to know what's actually going on with your anticoagulation. I wonder if the combination of the effects of Lovenox PLUS the anticoagulation effects of warfarin may be a bit too much for us.
 

Keithl

Well-known member
Joined
Apr 20, 2019
Messages
309
It took 8 days for me to hit 2.0 after surgery, it seems to take me a while to ramp up.
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
3,263
Location
California
That's interesting. The half-life of warfarin is 3-5 days,. or so, so it's a bit surprising that it takes you so long for your INR to get back to normal. But, of course, our bodies can handle things in different ways.
 

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
6,994
Location
Queensland, OzTrayLeeYa
Hi

My usual dose is 6.75 (3 + 1/2 of a 7.5) keeps me around 2.5.
then I suggest when resuming you take two doses of 12mg (one on your first day of resumption, then another on your second day), then resume on 7 until you're close to range then resume normal monitoring and testing.

... I don’t like the way I feel on it as Coumadin ramps up and have been feeling dizzy, light headed and short of breath last 2 days.
I've never heard of any such symptoms from heparin, but I have for anxiety.

My view is that you won't suddenly turn into a clot for missing even a week of warfarin, less so if you begin on aspirin within a day of the procedure.

I don't know how well you read my blog post, but it provides a good strategy and cites a very reliable study for its reasoning. I'd strongly suggest that you print it out (the article) and discuss this with your cardio, use the word why a lot in that conversation. Because what it shows is that unless you have a history of strokes, with a modern bileaflet mechanical prosthetic you are in a low risk group for strokes. There are many cases (many many many) of people being out of compliance (not taking their warfarin) for significant times (a couple of guys even for 10 years) and no harm came to them.

GI bleeds after a bowel procedure is an entirely different story. Thats your big risk right there. Blood clotting is CRITICAL in the healing of that tissue and heparin stops it just as much as warfarin does, so do not resume bridging fast either.

If you're anxious about your INR then you really need to take a statistical view of it, not an imaginary one (where you imagine you'll come to harm).

I try to keep my INR in range, but equally I do not hesitate to cease warfarin for any procedures.

Best Wishes
 

charlottekaye

Active member
Joined
Apr 4, 2012
Messages
28
Location
georgia
I've been on warfarin for 22 years. In the past few years I've had bouts of chills that were almost painful. Is that a side effect of coumadin? ( My INR has been running a bit high.)
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
3,263
Location
California
I strongly doubt it. Coumadin/Warfarin does NOT thin the blood. It increases the time that it takes the blood to clot, but has nothing to do with the thickness or thinness of blood.

There may be other reasons why you're feeling so cold. If it persists, it wouldn't hurt to consult with a doctor.

Sometimes I shiver (I did last night). There was a reason it was cold -- I pulled up a second comforter and - whammo - chills were gone.

FWIW - years ago, I had an episode of uncontrolled shivering every few minutes. I went to the E.R., and they correctly concluded that the shivering came from dehydration. They hydrated me with IV fluids and sent me home.
 

Keithl

Well-known member
Joined
Apr 20, 2019
Messages
309
Well I am struggling to ge my INR above 2. I used to be on a solid 6.75 for months with reading around 2.6, not 2 weeks after my colonoscopy I am barely 2.0. I have been doing 8 for two days then back to 6.75 and back INR to 2.0. I am going to try 7.5 for a few days to see where I land. Just seems odd.
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
3,263
Location
California
Just be careful. Don't make any drastic changes in your dosing. warfarin is a strange drug - it can take 3 daysfor the effects of a dose to show up in your INR. If you test too often (daily, every other day), your INR will not reflect the current dose (and some people get fooled by this). Doing 8 fo two days, then badk to 6.75 may not show the effects of either dose. Pellicle may have more advice -- you may want to start at 8.75 for at least five or six days, then test your INR. If it's in range, keep taking the dose. If it's too high, gradually decrease the dose until you finde your dosing 'sweet spot.'

The point here is to be consistent in your dosing - after a week or so, you'll see how your dose is working for you.
 

Keithl

Well-known member
Joined
Apr 20, 2019
Messages
309
Thanks. Yeah I didn't even realize I went back to 6.75, just habit, but when I saw INR 2 I knew it was too low and the 2 days of 8 was not enough. Going to settle on 7.5 for next 5 days or so and see. One thing I am trying to figure out was after the bleed form the colonoscopy my hemoglobin dropped from like 14 to 10. I was told it would take a few weeks for that to recover and trying to figure out that impact on my INR.

I am a bit disappointed in cardio as they did not make me premed before colonoscopy and not even after the bleed. Fortunately the GI gave me premed when he went in second time to stop the bleeding, but I had been bleeding over 2 days with no antibiotics, which seems weird. I see cardio in a few days as I have a few odd symptoms I am trying to determine if the low hemoglobin or something else.
 

Keithl

Well-known member
Joined
Apr 20, 2019
Messages
309
Well I was stead 2.5-2.8 (even as high as 3) with 6.75 for months. Now after 2 weeks of some incremental bumps I finally am at 2.4 on a new dose of 7.5. This reminds me of when I first went on Coumadin as it was a few months of up the dose, lower the dose until my body truly stabilized in a steady range on one dose. I'll take Pellicle's advice next time and start with 2 large dose then my old dose and see if I can get in range faster and stay stable. I was stuck at 1.7 for almost a week and was not worried too much as I was doing aspirin and that is in range for the On-X, just not where I want to be. I like being 2.5-3.0.
 

pellicle

Professional Dingbat
Joined
Nov 4, 2012
Messages
6,994
Location
Queensland, OzTrayLeeYa
Now after 2 weeks of some incremental bumps I finally am at 2.4 on a new dose of 7.5.
the thing about INR that every clinic seems unable to grasp is this: it matters not a wit what your dose is, it ONLY matters what your INR is. The "intention to treat" is the INR ... meanwhile dipshlts at clinics will continue to look at your history ... there's a word for them, its related to on ... but more of that and in plural
 

Keithl

Well-known member
Joined
Apr 20, 2019
Messages
309
Yeah, my INR clinic I basically tell them what I am going to do and they agree with no push back. I feel for anyone that does not educate them selves and just does what these "trained professionals" tell them without understanding.
 

Latest posts

Group Builder
Top